Kansas, 2004

Hail in Kansas, August 25, 2004

August 25, 2004 · NWS GLD · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 25, 1:40 AM MST, 30 minutes earlier.

Area forecast discussion, Aug 25, 1:40 AM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
240 AM MDT WED AUG 25 2004

.DISCUSSION...BUSY WITH THUNDERSTORMS MOVING ACROSS THE NORTHERN
ZONES AND A VERY BRIEF DISCUSSION FOLLOWS.

BOTH ETA/GFS APPEAR TO HAVE INITIALIZED DESCENT ACROSS THE CENTRAL
HIGH PLAINS WITH SOME DIFFERENCES ACROSS THE SOUTHWEST WITH 500 MB
HEIGHTS. A HEALTHY SHORT WAVE MOVING NORTHEAST ACROSS SOUTHEAST
COLORADO HAS KEPT THUNDERSTORMS GOING ACROSS THE NORTHWEST/NORTHERN
ZONES AND ACTIVITY WILL DIMINISH AT OR SHORTLY AFTER 12Z ACROSS THE
NORTHEAST ZONES AND MAY INCLUDE A MORNING MENTION IF NECESSARY. DO
NOT THINK ADDITIONAL ACTIVITY WILL DEVELOP WITH SUBSIDENCE BEHIND
EXITING SHORT WAVE. EXPECT WARMING FROM YESTERDAY WITH READINGS
AROUND 90.

SOME WARMING ON THURSDAY AS 06Z ETA BRINGS 850 MB THERMAL RIDGE INTO
THE SOUTHWEST ZONES AHEAD OF BOUNDARY WHICH WILL HANG NORTH OF THE
AREA UNTIL THURSDAY NIGHT. EXPECT HIGHS IN THE LOW/MID 90S WITH WEAK
SURFACE FLOW. REMOVED POPS ON THURSDAY NIGHT WITH LACK OF MOISTURE
THROUGH THE COLUMN.

KEPT A SLIGHT CHANCE MENTION ON FRIDAY AS MOIST UPSLOPE FLOW
DEVELOPS NORTH OF SURFACE LOW. THE INSTABILITY AXIS WILL REMAIN
SOUTHEAST OF THE FORECAST AREA...HOWEVER GOOD UPSLOPE FLOW COMBINED
WITH ASCENT FROM APPROACHING SHORT WAVE KEPT LIKELY MENTION FRIDAY
NIGHT.

DAYS 4 THROUGH 7...NO CHANGES.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

MCGUIRE
Hazardous weather outlook, Aug 24, 9:19 AM MST, 16 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1019 AM MDT TUE AUG 24 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200-
CHEYENNE KS-CHEYENNE CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON CO-LOGAN KS-NORTON KS-RAWLINS KS-
RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-WICHITA KS-
YUMA CO-
1019 AM MDT TUE AUG 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SERIES OF THUNDERSTORM OUTBREAKS IN SOUTH CENTRAL NEBRASKA AND
NORTHEAST KANSAS LAST NIGHT PUSHED A POOL OF MOIST AIR INTO WESTERN
KANSAS THIS MORNING. AT THE SAME TIME A SURFACE LOW PRESSURE SYSTEM
HAS DEVELOPED JUST NORTH OF THE DODGE CITY AREA THIS MORNING. THE
RESULT OF THESE TWO INTERACTING DEVELOPMENTS HAS CREATED A SHARP
DEMARCATION LINE ACROSS NORTHWEST KANSAS DIVIDING DRY AIR TO THE
SOUTHWEST OVER SOUTHEAST COLORADO AND SOUTHWEST KANSAS FROM MOIST AIR
TO THE NORTH AND EAST. THIS NEAR STATIONARY BOUNDARY NOW LIES FROM
NEAR YUMA TO NEAR SCOTT CITY.

BY THE MIDDLE OF THE AFTERNOON THIS BOUNDARY WILL BEGIN TO MOVE
SLOWLY TO THE NORTHEAST. AS IT DOES THE COMBINATION OF AFTERNOON
HEATING...DRY AIR PUSHING NORTHEAST AND UNSTABLE CONDITIONS IN THE
UPPER ATMOSPHERE IS EXPECTED TO RESULT IN SCATTERED THUNDERSTORM
DEVELOPMENT. THE BEST CHANCE FOR STRONG THUNDERSTORMS IS ALONG AND
NORTHEAST OF A LINE FROM NEAR YUMA COLORADO TO GOODLAND TO MONUMENT
ROCKS IN KANSAS. THERE IS A GOOD CHANCE FOR SEVERAL OF THESE
THUNDERSTORMS BECOMING SEVERE...WITH LARGE HAIL AND DAMAGING WINDS
BEING THE GREATEST  THREATS. THERE IS ALSO SUFFICIENT WIND SHEAR NEAR
AND NORTHEAST OF THE BOUNDARY TO MAKE A TORNADO OR TWO POSSIBLE.
ALSO...FURTHER NORTHEAST...IN THE NORTON AND HILL CITY AREAS...WHERE
THE MOIST AIR IS DEEPEST...PERIODS OF HEAVY RAINFALL COULD RESULT IN
FLASH FLOODING LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN FROM LATE THURSDAY
THROUGH FRIDAY AS A COLD FRONT APPROACHES AND MOVES ACROSS THE
TRISTATE AREA. AT THIS TIME DANGEROUS CLOUD TO GROUND LIGHTNING IS
EXPECTED TO BE THE GREATEST THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

RJC

The radar

The Goodland radar (KGLD), 71 km away, was scanning. The volume nearest the first event began at 09:11 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Rawlins

When
August 25, 2:10 AM MST
Where
Rawlins County, 12 mi N of Mc Donald
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.950, -101.367

Hail, Rawlins

When
August 25, 2:13 AM MST
Where
Rawlins County, 14 mi NW of Atwood
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.950, -101.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419341, 5419342.